South Dakota, 2006

Damaging Wind in South Dakota, August 10, 2006

August 10, 2006 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 10, 2:08 PM CST, 6 hours 27 minutes earlier.

Area forecast discussion, Aug 10, 2:08 PM CST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT THU AUG 10 2006

.DISCUSSION...
CONVECTIVE CHANCES AT FOREFRONT FOR TONIGHT. WEAK WAVE WHICH WAS
MOVING OUT OF THE CENTRAL ROCKIES DIFFICULT TO DISCERN ON WATER
VAPOR...AND NOT MUCH REFLECTION OF A STRONG WAVE ON MID-UPPER LEVEL
WINDS ON MERRIMAN PROFILER THROUGH 19Z. WITHOUT THIS...NOT A LOT TO
GRAB ON TO FOR EVENING DEVELOPMENT. MUCH OF THE CWA APPEARS TO BE
UNDER INFLUENCE OF MORE STABLE AIR BEHIND A COUPLE OF OUTFLOW
BOUNDARIES FROM MORNING CONVECTION. MAINLY FLAT CU PERSISTING WITH
HIGHER DEWPOINTS ACROSS MN/IA COUNTIES...AND ALSO ALONG WEAK
CONVERGENT AREA JUST NORTH OF MISSOURI VALLEY. HOWEVER SECONDARY
BOUNDARY VISIBLE ON 88D MOSAIC FROM KMBG TO KHON DROPPING SOUTHWEST
THROUGH CENTRAL SOUTH DAKOTA...AND THINK BEST POTENTIAL FOR TSRA
ACTIVITY ACROSS THE CWA WILL BE IN THE SOUTHWEST CWA LATER IN THE
EVENING AS THIS ACTIVITY EXPANDS DOWN THIS BOUNDARY. WITH LACK OF
UPPER LEVEL SUPPORT...AND MAIN LOW LEVEL BOUNDARY CUTTING OFF LOW
LEVEL JET WELL SOUTH OF OUR AREA...THINK CHANCES OF CONVECTION WILL
GRADUALLY DECREASE THROUGH THE OVERNIGHT HOURS. WILL REINTRODUCE
AREAS OF FOG LATE TONIGHT WITH PERSISTENT LOW LEVEL EAST FLOW
HOLDING HOLDING HIGH DEWPOINTS ACROSS MUCH OF THE AREA TONIGHT.

FRIDAY SHOULD PROVE TO BE MUCH QUIETER AS UPPER LEVEL RIDGING
SHOULD SUPPRESS ANY ACTIVITY. EASTERLY FLOW WILL BECOME MORE
SOUTHEASTERLY THROUGHOUT THE DAY...WITH DEW POINTS LIKELY REMAINING
IN THE MID AND UPPER 60S AT MOST SPOTS. SHOULD SEE CONVECTION
DEVELOP NORTH OF THE AREA FRIDAY NIGHT AS LLJ INCREASES AND MOISTURE
TRANSPORT VECTORS GO BONKERS ALONG ND/SD BORDER ALONG WITH NICE WAVE
AND GREAT UPPER LEVEL SUPPORT. SATURDAY ALSO CONTINUES TO LOOK WARM
AND HAVE INCREASED HIGHS A LITTLE AS CONFIDENCE IN A SLOWER FRONTAL
MOVEMENT NOW A LITTLE HIGHER. ONLY FLY IN THE OINTMENT WOULD BE IF
CONVECTION CAN DEVELOP DURING THE DAY...WHICH WOULD LIKELY TAKE A
BOUNDARY COMING SOUTH FROM ND/SD BORDER CONVECTION. SO...WILL
MAINTAIN LOWER POPS OVER FAR NORTH ON SATURDAY MORNING. DEFINITELY
LOOKING AT A SEVERE THREAT ON SATURDAY WITH DECENT SHEAR AND
INSTABILITY...ALTHOUGH JUST NORTH OF THE AREA LOOKS BETTER. HAVE
MAINTAINED HIGHEST POPS ON SUNDAY AS POTENT UPPER LEVEL DYNAMICS
MOVE ACROSS AT THIS TIME. WITH SLOWER FRONTAL MOVEMENT WILL AGAIN
HAVE A SEVERE THREAT ON SUNDAY...AND HEAVY RAIN MAY ALSO PROVE TO
CREATE SOME PROBLEMS.

IN THE LATTER PERIODS(MON-THU)...NOT A LOT GOING ON AND NOT TOO MUCH
DIFFERENCE FROM YESTERDAYS RUNS. FRONT ON SUNDAY MOVES SOUTH OF THE
AREA BY MONDAY...POSSIBLY LINGERING SHOWERS IN NW IA MONDAY MORNING.
OTHER THAN THIS...A NICE HIGH PRESSURE BUILDS INTO THE
REGION...LIKELY TAKING DEW POINTS BACK INTO THE 50S FOR MOST
LOCATIONS ON TUESDAY AND POSSIBLY WEDNESDAY. ADDED SMALL POPS FOR
TUESDAY NIGHT OVER THE WEST AS ELEVATED MIXED LAYER WORKS INTO
CENTRAL SD AND DECENT 800-850MB RETURN FLOW SETS UP. COULD ALSO
ARGUE FOR SOME CHANCE ON WEDNESDAY NIGHT AS WELL...BUT WILL LEAVE
OUT FOR NOW AS BETTER CHANCES APPEAR TO BE FARTHER NORTH. NO BIG
CHANGES FROM GUIDANCE EXPECTED.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

HACKER/08
Hazardous weather outlook, Aug 10, 11:23 AM CST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1223 PM CDT THU AUG 10 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1223 PM CDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BECOME MORE LIKELY ACROSS SOUTH
CENTRAL SOUTH DAKOTA AFTER 6 PM...WITH THE BEST CHANCE FOR
ADDITIONAL THUNDERSTORMS OVERNIGHT MOVING SOUTHEAST ALONG THE
MISSOURI RIVER VALLEY. SEVERE STORMS WILL BE POSSIBLE...PRIMARILY
DURING THE EVENING WEST OF A LINE FROM WESSINGTON SPRINGS TO
WAGNER SOUTH DAKOTA. AT THIS TIME THE MAIN THREAT APPEARS TO BE
LARGE HAIL TO HALF DOLLAR SIZE...ALTHOUGH ISOLATED WIND GUSTS TO
60 MPH ARE ALSO POSSIBLE.

HIGH RAINFALL RATES AND RELATIVELY SLOW MOVING STORMS...WILL ALSO
BRING A HEAVY RAINFALL AND FLASH FLOODING THREAT TO AREAS FROM
THE JAMES VALLEY THROUGH THE LOWER MISSOURI VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BECOME MORE WIDESPREAD ONCE AGAIN ON SUNDAY
ALONG AND BEHIND A FRONTAL BOUNDARY SINKING ACROSS THE REGION.
SOME TRAINING OF STORMS WILL BE POSSIBLE...WITH AN ABUNDANCE OF
MOISTURE ALLOWING FOR AREAS OF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM IN SOUTH CENTRAL
SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 10, 7:46 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
846 PM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TSTM WND GST     WOLSEY                  44.41N 98.47W
08/10/2006  E60 MPH          BEADLE             SD   PUBLIC

&&

LIEBL
Local storm report, Aug 10, 7:48 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
848 PM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     2 SE WESSINGTON         44.43N 98.67W
08/10/2006  E60.00 MPH       BEADLE             SD   CO-OP OBSERVER

            WIND GUST TO 60 MPH ALONG WITH PEA SIZE HAIL AND OVER TWO
            INCHES OF RAIN

&&

JS
Local storm report, Aug 10, 7:57 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
857 PM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     WESSINGTON              44.45N 98.70W
08/10/2006  E60 MPH          BEADLE             SD   TRAINED SPOTTER

0835 PM     TSTM WND GST     6 WSW WOLSEY            44.38N 98.59W
08/10/2006  E60 MPH          BEADLE             SD   EMERGENCY MNGR

0842 PM     NON-TSTM WND GST 9 SW VIRGIL             44.20N 98.56W
08/10/2006  E70 MPH          JERAULD            SD   TRAINED SPOTTER

0835 PM     TSTM WND GST     11 WSW WESSINGTON SPRIN 44.02N 98.78W
08/10/2006  E65 MPH          JERAULD            SD   TRAINED SPOTTER

&&

MJF
Local storm report, Aug 10, 8:23 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
923 PM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     5 W HURON               44.36N 98.32W
08/10/2006  E60 MPH          BEADLE             SD   TRAINED SPOTTER

            WIND GUST TO 60 MPH AT INTERSECTION OF HIGHWAY 14 AND
            294TH AVE.

&&

JS
Local storm report, Aug 10, 8:24 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
924 PM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     6 WSW WOLSEY            44.38N 98.59W
08/10/2006  E60.00 MPH       BEADLE             SD   EMERGENCY MNGR

0835 PM     TSTM WND GST     11 WSW WESSINGTON SPRIN 44.02N 98.78W
08/10/2006  E65.00 MPH       JERAULD            SD   TRAINED SPOTTER

0842 PM     TSTM WND GST     WOLSEY                  44.41N 98.47W
08/10/2006  E60.00 MPH       BEADLE             SD   PUBLIC

0842 PM     TSTM WND GST     9 SW VIRGIL             44.20N 98.56W
08/10/2006  E70.00 MPH       JERAULD            SD   TRAINED SPOTTER

0905 PM     TSTM WND GST     14 NNE PLANKINTON       43.90N 98.38W
08/10/2006  E60.00 MPH       AURORA             SD   TRAINED SPOTTER

            LASTED 15 TO 20 MINUTES

&&

MJF
Local storm report, Aug 10, 8:28 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
928 PM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     TSTM WND DMG     5 W MITCHELL            43.73N 98.13W
08/10/2006                   DAVISON            SD   TRAINED SPOTTER

            BRANCHES BREAKING OFF TREES, HIGH WINDS.

&&

MJF

The radar

The Sioux Falls radar (KFSD), 97 km away, was scanning. The volume nearest the first event began at 02:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miner

When
August 10, 8:35 PM CST
Where
Miner County, Fedora
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.017, -97.783

Thunderstorm winds caused tree damage, including 4 inch diameter limbs blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527931.